Idaho, 2023Damaging Winds in Idaho, August 29, 2023
August 29, 2023 · NWS MSO · 2 events in 2 counties and zones
An upper-level low pressure system moved over the Northern Rockies, providing lift during peak afternoon heating. Low level dry air helped produce strong thunderstorm outflows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low pressure system moved over the Northern Rockies, providing lift during peak afternoon heating. Low level dry air helped produce strong thunderstorm outflows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 29, 2:35 PM PST, 10 minutes earlier.
Area forecast discussion, Aug 29, 2:35 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
435 PM MDT Tue Aug 29 2023
.UPDATE...Update to include severe thudnerstorm watch for
Northwest Montana.
&&
.PREV DISCUSSION... /ISSUED 434 PM MDT Tue Aug 29 2023/
..STRONG THUNDERSTORMS WITH LOCALIZED DAMAGING WINDS TUESDAY
AFTERNOON AND EVENING...
DISCUSSION...The Northern Rockies is still on track for strong to
isolated severe thunderstorms this afternoon and evening. The
south to north track is favorable for strong to severe outflow
winds. We expect convective activity to increase after 2 pm
MDT from south to north. With high probabilities of outflow gusts
in excess of 35 mph and a 5 to 15% probability of severe winds
(excess of 58 mph) in isolated parts of western Montana and Lemhi
County, ID, the time to prepare in now. Consider moving cars away
from trees and securing furniture and outdoor equipment.
Additional threats will be large hail in north-central Idaho from
isolated discreet cells. After the initial boundary passes, the
atmosphere wraps moist air into the Northern Rockies and
potential for heavy rain increases. There is a 5% chance of
widespread excessive rainfall, but our main concern would be new
or recent burn scars mainly in northwest Montana.
This system transitions into wrap-around rainfall overnight with
the highest totals expected in northwest MT, especially in the
Cabinet, Mission, Swan, Whitefish, and Flathead Mountains where
totals by Thursday morning could be 1-3" with localized totals as
high as 3.5-4".
Another major change will be a 25-30 degree difference in high
temperatures between Tuesday and Wednesday. This will be a
combination of a very cold trough settling over the region and
persistent precipitation not allowing much warming north of I-90.
South of the cloud shield Wednesday afternoon, thunderstorms will
develop as solar heating creates additionally instability. Some
storms could become strong.
Our next system digs south along the coast on Thursday and cuts off
in the vicinity of northern California. This puts our region into
southerly flow and we quickly warm back into the upper 70s and 80s.
Additionally, monsoon moisture is forced north. There are questions
as to the northern extent of the moisture push and timing of the
push. Future forecasts may introduce higher probabilities for shower
and thunderstorm activity Friday into the weekend.
&&
.AVIATION...Strong to severe thunderstorms are still in the
forecast to impact airfields across the Northern Rockies this
afternoon through tonight. Satellite imagery is showing increasing
clouds and lightning across the Idaho Panhandle and eastern WA
and OR early this afternoon, with lightning already showing up in
the vicinity of KGIC. Convection will spread east into western MT
by about 29/2100Z. The biggest impact to aviation will be winds.
Expect thunderstorm outflow gusts of 30 to 50 knots between about
29/2200Z and 30/0300Z. The Storm Prediction Center has about a 15
percent chance for gusts to reach 50 knots. KMSO, KHRF, and KSMN
will see thunderstorm activity by about 29/2200Z, while KGPI and
KBTM will see storms by about 30/0100Z as convection spreads north
and east. In addition to wind, brief heavy rain will be capable
of reducing visibility to periods of IFR with stronger storms.
Rain will continue through Wednesday at KGPI.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory until 8 PM MDT this evening for Flathead/Mission
Valleys.
ID...None.
&&In the hours before
Special weather statement, Aug 29, 1:02 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
202 PM PDT Tue Aug 29 2023
IDZ006-292145-
Southern Clearwater Mountains ID-
202 PM PDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of southeastern Idaho
County through 245 PM PDT...
At 201 PM PDT, Doppler radar was tracking a strong thunderstorm 44
miles northeast of McCall, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dixie, Red River Hot Spring, Warren, Orogrande, Elk City, and Mackay
Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
&&
LAT...LON 4595 11556 4588 11471 4520 11521 4520 11571
TIME...MOT...LOC 2101Z 203DEG 37KT 4525 11533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 29, 1:15 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
315 PM MDT Tue Aug 29 2023
MTZ006-007-292200-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
315 PM MDT Tue Aug 29 2023
...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, east central Ravalli, northwestern Silver Bow
and south central Powell Counties through 400 PM MDT...
At 314 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anaconda to 22 miles north of Wisdom.
Movement was north at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, West Valley, Warm Springs, Galen,
Porters Corner, Lost Creek, Opportunity, Racetrack, and Georgetown.
This includes Interstate 90 between mile markers 177 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
&&
LAT...LON 4609 11278 4589 11347 4593 11349 4594 11351
4591 11354 4588 11353 4587 11358 4585 11360
4584 11362 4628 11349 4655 11258
TIME...MOT...LOC 2114Z 198DEG 32KT 4612 11286 4593 11351
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 2:09 PM PST, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
309 PM PDT Tue Aug 29 2023
IDZ006-292300-
Southern Clearwater Mountains ID-
309 PM PDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of northeastern Idaho
County through 400 PM PDT...
At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Lowell, or 33 miles southeast of Kamiah, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lowell and Elk City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
&&
LAT...LON 4579 11544 4612 11565 4648 11526 4615 11477
TIME...MOT...LOC 2208Z 224DEG 24KT 4603 11539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 2:31 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
431 PM MDT Tue Aug 29 2023
IDZ005-006-MTZ004-006-292300-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
431 PM MDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of northeastern Idaho,
east central Clearwater, southeastern Mineral and southwestern
Missoula Counties through 500 PM MDT/400 PM PDT/...
At 431 PM MDT/331 PM PDT/, Doppler radar was tracking a strong
thunderstorm 30 miles west of Victor, or 33 miles northwest of
Hamilton, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lolo Pass, Lolo Hot Springs, and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and the Panhandle of Idaho...and west central
Montana.
&&
LAT...LON 4642 11445 4632 11497 4664 11543 4680 11450
TIME...MOT...LOC 2231Z 164DEG 35KT 4647 11478
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Idaho
- When
- August 29, 2:45 PM PST to 3:30 PM PST
- Where
- Idaho County, 55.05 mi ENE of Lowell to 58.95 mi NE of Lowell
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 46.573, -114.622
The Montana Department of Highways reported that multiple large trees were down, and crossed the road along US Highway-12, near Lolo Pass. Inbound velocities on radar reached 60 mph.
Thunderstorm Wind, Lemhi
- When
- August 29, 4:50 PM MST to 5:30 PM MST
- Where
- Lemhi County, 15.11 mi W of Shoup to 9.39 mi NW of Shoup
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $8,000
- Reported by
- Park/Forest Service
- Coordinates
- 45.348, -114.578
The forest service reported that over 200 trees were blown down across a 22 mile stretch of road from Spring Creek to Long Tom Lookout.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120336, 1122843.